Hail, Graves
- When
- March 19, 12:35 PM CST
- Where
- Graves County, Farmington
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.670, -88.520
A surface low pressure center moved east from northern Arkansas to western Tennessee. North of the low pressure track, a few strong thunderstorms formed within a much larger area of showers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A surface low pressure center moved east from northern Arkansas to western Tennessee. North of the low pressure track, a few strong thunderstorms formed within a much larger area of showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:45 AM CST, 6 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 645 AM CDT Mon Mar 19 2018 .UPDATE... Issued at 635 AM CDT Mon Mar 19 2018 For aviation section and add light snow chc to last paragraph of short term. && .SHORT TERM...(Today through Wednesday night) Issued at 635 AM CDT Mon Mar 19 2018 Dampening H50 short wave will dampen as it moves up the OH River Valley today into this evening. Confidence on precise location of the associated surface frontal position remains a bit in question when it comes to our area. 000z Operational GFS and 06z NAM are farthest north with the front up of near or just north HOP/Mayfield by 21Z (4 PM CDT), but other models, including the EC/Canadian/GEFS/RAP and HRRR keep the sfc boundary in northern TN until the sfc low moves farther east. Going closer to the consensus, have opted to keep the front and thus the more unstable air along/south of the KY/TN border. Still, lapse rates aloft and the shallowness of the cooler air may produce a few stronger thunderstorms. High 0-3 km helicity values would suggest some storm updrafts could rotate, but this is not junxa-positioned with the much better surface based instabilities farther south into TN and the northern gulf states. Thus...while isolated severe potential cannot be ruled out from the MO bootheel east through in southern KY today, esp from near midday into the afternoon hours, the higher severe potential should stay a bit farther south into TN/MS/AL/GA. Looks like the hazard potentials near our area would come from large hail and if stronger wind gusts could break through any low lvl temp inversion. Never rule out an isolated tornado along and just north of the sfc front tho. Rest of the short term looks fairly benign, esp once secondary mid level low moves east of the region Tuesday afternoon. Clouds and blustery north to northwest winds should hold temps close to morning lows all day Tue, with most locations staying in the upper 30s and 40s. Could even be a chance of a little wet snow under the H50 short wave Tue AM/early PM as 1000-850 thicknesses drop below the 1300 m level in many locations, but precip should be quite light and no impact expected at this time. Wednesday should offer a bit milder day with the return of some sunshine, but still will likely stay well below seasonal norms, which are now up to near 60 in the PAH area. .LONG TERM...(Thursday through Sunday) Issued at 330 AM CDT Mon Mar 19 2018 Weak surface high pressure will dominate the weather at the start of the extended period. This high shifts eastward throughout the day on Thursday and a southeasterly flow sets up by Thursday night. Models are still not in agreement on whether or not precipitation will develop during the evening and overnight hours on Thursday in association with warm air advection. The GFS continues to be the most robust with breaking out rain during the Thursday night time frame due to better moisture return. On Friday, scattered showers look promising as a warm front develops and lifts north across the area. Again, the depiction of where the rain will develop is still not consistent between models and model runs right now. A lot will depend on the progression of the associated surface low that will be getting organized well to our west. This low races eastward during the day on Friday and by 12Z Saturday, the sfc low ends up in either southern Iowa or northern Missouri. The GFS ensemble mean is much slower with that progression. Location of best POPs for Friday will depend a lot on where that warm front sets up and how fast it lifts north. Therefore, will keep POPs in the chance category. However, on Friday night, the better chances should be across the northeastern half of the area as the front lifts even further northward. The weather for the first part of the weekend will be tied to the speed and track of the aforementioned surface low. A cold front will be plowing through the area during the day on Saturday/Saturday night. Therefore, we will taper POPs from west to east throughout the day/evening. Really looks like Sunday should be dry in the wake of this system but it sure doesn't take long before another system wants to invade the area even as early as Sunday night and/or Monday. && .AVIATION... Issued at 635 AM CDT Mon Mar 19 2018 MVFR cigs expected with MVFR vsbys in morning br and possible with showers and storms after 17z. Will limit thunder chcs to MO Bootheel, the srn tip of IL and southern portions of wrn KY. Winds will become more easterly around 10 kts after 12z, then northerly 10-15 kts after a cold front passes late today/early tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...CW AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 404 AM CDT Mon Mar 19 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 404 AM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible from the Missouri Bootheel eastward across west Kentucky today, mainly from midday through the afternoon. An isolated tornado cannot be ruled out, but large hail and a few damaging wind gusts will be the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a slight chance of thunderstorms Friday night and Saturday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out over the Bootheel region of southeast Missouri and over portions of western Kentucky near the Tennessee border today.
Special Weather Statement National Weather Service Paducah KY 1236 PM CDT MON MAR 19 2018 ILZ094-KYZ001>006-MOZ112-191815- Massac IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-Fulton KY- Hickman KY-Mississippi MO- 1236 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...FULTON... HICKMAN...CARLISLE...MCCRACKEN...SOUTHEASTERN BALLARD...GRAVES AND SOUTHEASTERN MISSISSIPPI COUNTIES UNTIL 115 PM CDT... At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending along the Mississippi River...from near Wyatt to near Cloverdale. Movement was northeast at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Paducah, Mayfield, Metropolis, Fulton, Hickman, Clinton, Bardwell, Wickliffe, Towosahgy State Historic Site, Lone Oak, Brookport, Cayce, Dorena, Lynnville, Fulgham, Sedalia, Lovelaceville, West Paducah, Wingo and Kevil. LAT...LON 3651 8932 3691 8920 3725 8860 3650 8849 TIME...MOT...LOC 1734Z 231DEG 37KT 3689 8915 3619 8935 PS
Special Weather Statement
National Weather Service Paducah KY
118 PM CDT MON MAR 19 2018
KYZ001>006-008-009-191900-
Carlisle KY-Marshall KY-Calloway KY-McCracken KY-Ballard KY-
Graves KY-Fulton KY-Hickman KY-
118 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...CALLOWAY...MARSHALL...
HICKMAN...CARLISLE...MCCRACKEN...BALLARD AND GRAVES COUNTIES UNTIL
200 PM CDT...
At 115 PM CDT, Doppler radar was tracking several strong
thunderstorms in west Kentucky. One was just south of Mayfield, with
others along the Mississippi River. They were all moving northeast
at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
any of these storms.
Locations impacted include...
Paducah, Murray, Mayfield, Metropolis, Benton, Calvert City, Fulton,
Hickman, Clinton, La Center, Bardwell, Wickliffe, Reidland, Lone Oak,
Benton In Marshall County, Barlow, Cayce, Lynnville, Fulgham and
Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 8954 3656 8957 3654 8947 3651 8942
3663 8935 3656 8926 3658 8921 3676 8912
3684 8918 3685 8914 3694 8910 3706 8918
3723 8899 3712 8863 3702 8850 3705 8831
3693 8819 3650 8805
TIME...MOT...LOC 1815Z 231DEG 39KT 3668 8869
PSThe Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740091, 740092.